From Lorado, West Virginia, USA:
About eight months ago, my husband (who was injured on his job a little over a year ago) took steroid injections for a back injury. After receiving a series of five sets of injections in twenty days at a pain clinic, he had to be hospitalized for three days with a blood sugar of over 400 mg/dl [22.2 mmol/L]. They tried the diabetes pills but were unsuccessful in lowering his blood sugar so he then had to start taking insulin injections to control his blood sugar.
He has a family history of diabetes, but my husband never had any type of symptoms in his life until after the injections. I have been told that once he stopped taking the steroid injections and they left his system that the diabetes would go away, but his has not and has only gotten worse over the months. Could the steroids have caused him to have diabetes that would stay active for the rest of his life?
We usually think of the steroids as bringing out a predisposition for patients already at risk for diabetes. The problem is that the diabetes could already have been getting worse before he received them. The stresses of the medication and pain may have just made it worse. It is usually true that the steroids have a finite effect on elevating the sugars and should come back down. However, the constantly elevated sugars may decrease the ability of the insulin-producing cells to work well.
It may be that only insulin therapy for a period of time will normalize the glucose levels enough to decrease the stress on the insulin-producing beta cells and allow for more normal insulin production. The final result is that the blood sugars cannot stay elevated. If insulin is required, it will have to be given to keep the sugars down. I would also expect he has not been able to exercise and this significantly worsens things, in terms of the diabetes.
The bottom line to your question is that no particular outcome is for certain. The best road to take is aggressive control of the blood sugars with the hope that insulin is not required in the future.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.